Illinois, 2010Flash Flooding in Illinois, July 15, 2010
July 15, 2010 · NWS ILX · 5 events in 4 counties and zones
Thunderstorms developed ahead of a slow moving cold front in central and east central Illinois. 50 of rain, and flash flooding, in less than two hours across parts of east central Illinois during the evening of July 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a slow moving cold front in central and east central Illinois. The storms produced heavy rainfall of 1.50 to 2.50 of rain, and flash flooding, in less than two hours across parts of east central Illinois during the evening of July 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 15, 1:32 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 15, 1:32 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CDT THU JUL 15 2010
.DISCUSSION...
ISSUED 124 PM CDT THU JUL 15 2010
SURFACE MAP AT 18Z HAD COLD FRONT JUST TO THE EAST OF THE IL RIVER.
AHEAD OF THIS FRONT...HOT AND VERY HUMID AIR IN PLACE...WHILE COOLER
AND LESS HUMID AIR BEHIND THE FRONT. 18Z ILX SOUNDING SHOWING
NEARLY 4000J/KG OF CAPE...BUT NO CAP. THUNDERSTORMS DEVELOPED AHEAD
OF THIS FRONT...ACROSS EAST CENTRAL ILLINOIS. MODELS IN THE SHORT
TERM IN DECENT AGREEMENT. FORECAST CHALLENGE IN THE SHORT TERM IS
THEN PRECIPITATION WILL COME TO AN END ACROSS THE AREA TONIGHT/FRIDAY
MORNING...IN THE LONGER TERM THE FORECAST CHALLENGE IS HIGH
TEMPERATURES TOWARD THE MIDDLE OF THE NEXT WEEK.
SHORT TERM...TONIGHT THROUGH SATURDAY
COLD FRONT SLOWLY MOVES SOUTHEAST TONIGHT...REACHING THE SOUTHEAST
COUNTIES BY 06Z. A FEW SHOWERS AND THUNDERSTORMS LINGER ALONG AND
AHEAD THE FRONT TONIGHT AND FRIDAY. A WEAK HIGH PRESSURE SYSTEM
WILL BUILD INTO THE FORECAST AREA FROM THE WEST LATE TONIGHT. THE
FRONT WEAKENS CONSIDERABLY FRIDAY SOUTH OF THE FORECAST AREA...AS
HIGH PRESSURE MOVES ACROSS THE AREA. HIGHS FRIDAY WILL BE A FEW
DEGREES COOLER THAN TODAY...ALONG WITH LOWER HUMIDITY LEVELS.
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY NIGHT
ANOTHER COLD FRONT MOVES INTO CENTRAL ILLINOIS ON SUNDAY...AND
BECOMES NEARLY STATIONARY ACROSS THE FORECAST AREA. THE GFS AND
ECMWF DIFFER ON PLACEMENT OF THIS FRONT...WITH THE 12Z GFS PLACING
THE FRONT FURTHER SOUTH ACROSS THE SOUTHERN PART OF THE FORECAST
AREA. THE FRONT LIFTS NORTH AS A WARM FRONT ON TUESDAY. UPPER
LEVEL RIDGE BUILDS INTO THE SOUTHEAST US TOWARD THE MIDDLE OF NEXT
WEEK...ALLOWING TEMPERATURES TO RISE...WITH GUIDANCE SUGGESTING
HIGHS IN THE MIDDLE 90S IN THE SOUTHEAST WEDNESDAY AND THURSDAY.
DPK
&&
.AVIATION...
ISSUED 1235 PM CDT THU JUL 15 2010
NOT A LOT OF SHIFT IN THE FORECAST WITH THE EXCEPTION OF CMI AND
DEC IN THE SHORT TERM WITH THE THREAT OF CONVECTION ALONG NOT ONLY
THE OUTFLOW BOUNDARY THAT IS OVER THEM AT THE TIME OF
ISSUANCE...BUT ALSO WITH THE FRONT ITSELF THROUGH THE AFTERNOON
AND THE EVENING. ONCE THE ACTIVITY SHIFTS TO THE SOUTHEAST...THE
MAIN CONCERNS FOR THE TAF SITES WILL BE CLEARING OUT TO BKN
CIRRUS INVOF AND BEHIND THE SLOW MOVING FRONT...THE WIND SHIFT TO
THE NW...AND THE POSSIBLE DEVELOPMENT OF SOME BR AND FG IN THE
MORNING. RIGHT NOW...BEST CHANCES WILL BE IN DEC AND CMI WHERE THE
RAIN IS FALLING NOW...CONTINGENT UPON SOME CLEARING BEHIND THE
STORMS.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ031-037-038-
041>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jul 15, 2:47 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
347 PM CDT THU JUL 15 2010
ILZ027>031-037-038-161100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
347 PM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE REGION SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ036-040-041-047-049-050-161100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
347 PM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THE ILLINOIS RIVER WILL REMAIN IN FLOOD SOUTH OF HAVANA THROUGH THE
WEEKEND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE REGION SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ042-048-051-161100-
LOGAN-MENARD-SANGAMON-
347 PM CDT THU JUL 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE REGION SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
ILZ043>046-052>057-061-161100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MOULTRIE-
PIATT-SHELBY-VERMILION-
347 PM CDT THU JUL 15 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF 100 TO 105 WILL LINGER INTO EARLY EVENING
UNTIL A WEAK COLD FRONT PASSES THROUGH THE REGION.
THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE UNTIL
THE COLD FRONT CLEARS THE AREA THIS EVENING. A FEW OF THE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE REGION SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING UNTIL THE
FRONT CLEARS THE AREA.
ILZ062-063-066>068-071>073-161100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
347 PM CDT THU JUL 15 2010
...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
HEAT INDEX VALUES OF 100 TO 105 WILL LINGER INTO EARLY EVENING
UNTIL A WEAK COLD FRONT PASSES THROUGH THE REGION.
THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...ARE POSSIBLE TONIGHT.
A FEW OF THE STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW THUNDERSTORMS ARE POSSIBLE FRIDAY WITH A WEAK FRONTAL
BOUNDARY STALLED JUST SOUTH OF THE REGION.
A SLOW MOVING FRONTAL BOUNDARY WILL BRING A CHANCE OF THUNDERSTORMS
TO THE REGION SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
BAK
In the hours before
Local storm report, Jul 15, 4:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT THU JUL 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLOOD 2 N TUSCOLA 39.83N 88.28W
07/15/2010 DOUGLAS IL AMATEUR RADIO
ABOUT 2 INCHES OF WATER OVER US ROUTE 45 BETWEEN 1300 AND
1400 NORTH OF TUSCOLA
&&
DPKFlash Flood, Douglas
- When
- July 15, 4:20 PM CST to 9:30 PM CST
- Where
- Douglas County, 5.51 mi N of Garrett to 1.96 mi WSW of Ficklin
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.879, -88.401
Heavy rain, with rainfall rates of 1.50 per hour, were reported in much of Douglas County. Roads were flooded in the city of Tuscola with water around one foot deep, which stranded several motorists.
Flash Flood, Champaign
- When
- July 15, 4:20 PM CST to 9:30 PM CST
- Where
- Champaign County, 4.39 mi SE of Ivesdale to 4.48 mi SSW of Sadorus
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.879, -88.401
Slow moving thunderstorms produced rainfall rates of 1.50 per hour for nearly two in a small part of southern Champaign County. Several rural roads were flooded, as well as parts of U.S. Highway 45 between Pesotum and the county line.
Flash Flood, Douglas
- When
- July 15, 5:00 PM CST to 9:45 PM CST
- Where
- Douglas County, 3.58 mi E of Hindsboro to 3.99 mi SW of Hindsboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.679, -88.063
A second area of thunderstorms produced heavy rain and flash flooding in part of Douglas County. Rainfall rates of 1.50 per hour and flash flooding of numerous rural roads were reported in the southeast corner of the county.
Flash Flood, Coles
- When
- July 15, 5:30 PM CST to 9:45 PM CST
- Where
- Coles County, 2.68 mi NW of Oakland to 4.13 mi SW of Oakland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.679, -88.063
Thunderstorms with heavy rainfall rates of 1.50 per hour for at least two hours produced flash flooding in much of northeast Coles County. Many rural roads had six inches or more of flowing water during the early evening hours.
Flash Flood, Edgar
- When
- July 15, 5:30 PM CST to 9:45 PM CST
- Where
- Edgar County, 1.34 mi NW of Isabel to 5.04 mi N of Conlogue
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.684, -87.967
Thunderstorms with heavy rainfall rates of 1.50 per hour for at least two hours produced flash flooding in much of west central Edgar County. Many rural roads had six inches or more of flowing water during the early evening hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254341, 254348, 254346, 254425, 254435.